Skip to content
Side effect of STOPPING Fosamax
avatar
mpsmom posted:
My 75yo Aunt has been on Fosamax and her doctor recently told her she could stop taking it. As far as I know, she didn't have any side effects while taking it, but now that she's off it, she is having the typical side effects of taking it (muscle and joint pain). Has anyone ever heard of something like this before? Is this a total coincidence or just old age kicking in?
Reply
 
avatar
bonebabe responded:
Because the medication stays in your body for years, I doubt that going off of it recently would account for the muscle pains.
 
avatar
BruinsNana responded:
Where is her pain and how long ago did she stop taking the Fosomax? How many years was she on it? They are recommending a 10 year limit now. It took about a year for me to notice the pains in my femurs, and after my left femur broke then they checked my right femur and found 5 stress fractures that I didn't know I had. They never showed up on bone density tests so maybe she should insist on having regular x-rays to look for any possible fractures.
 
avatar
jeanintexas replied to BruinsNana's response:
BruinsNana,

The FDA as of 9/9/11 is considering a label change for bisphosphanates. A drug holiday or 5 years usage has been offered. If you not reported your femur fracture to the FDA, please do so. Our support group was represented last Friday. There are at least 111 of us with fractured femurs thanks to bisphosphanates. Btw, stress fractures will not be detected on a Dexa scan. They may best be tested by a nuclear bone scan. If you google Fosamax news you will see that there are now over 300 articles regarding the FDA 's panel results.
 
avatar
larsstarscanary replied to BruinsNana's response:
Hi, BruinsNana,

Did you know that there are lawsuits going on related to Fosamax and the others like it. I took it 7 years. So far, I don't have any breaks.

Do you think that you will sue for the breaks and fractures you sustained?
 
avatar
Elizabeth_WebMD_Staff replied to jeanintexas's response:
Here is the article about label changes and fractures -

FDA Panel: Osteoporosis Drugs Need Better Labels

Elizabeth
 
avatar
Elizabeth_WebMD_Staff replied to larsstarscanary's response:
Hi Lars,

Are you taking any osteo meds now?

Elizabeth
 
avatar
femurfractured replied to jeanintexas's response:
I am a 58 year old female that was diagnosed Dec 2010 with osteoporosis and was told by my doctor to start taking Fosamax.I exersise 5 days a week, I dont smoke and drink very seldom.I take calicum,vitamin D, Magnesium. I was at my daughters xmas eve cooking and sat done for a few minutes to talk to her.When I stood up my left femur fractured.I spent xmas eve having a plate and 4 screws put in my femur.I was looking so forward to having my follow up bone density scan Jan 4 2012 thinking my bones had gotten better from the Fosamax.I am now seeking an attorney.Anyone else have any law suits going on? I would also like to see if anyone has any advise on Physical Therapy I could be doing until I go to my Ortho doctor in 8 days.This happened to me in TN and I live in TX. I would appreciate any feedback.
 
avatar
Tomato05 replied to femurfractured's response:
I think Merck now adds femur fractures to the risks in their package advice, which probably means that you cannot really sue them any more for that.
 
avatar
jdesautels replied to femurfractured's response:
To: Femurfractured
I have had Osteoperosis for many years. The best physical therapy known to man is aquatic therapy. I go to the YMCA where they have daily exercise called "twinges in the hinges". It is very low impact, but exercises every joint in your body. I've been going for about 6 months now, 2-3x each week and I feel great. Perhaps you could look into that in your area.
Best wishes to find the program just right for you.
 
avatar
bonebabe replied to jdesautels's response:
Aquatic therapy is excellent therapy for a lot of things, however, because it's not weight bearing, it has little, if any, effect on bone growth. It's great for the joints and osteoarthritis though. I do it myself.
 
avatar
whispersmom responded:
Hi, I'm SO GLAD you wrote in. I'm 57 years old, have been on osteoporosis meds for probably 10 years. After using another medication (I believe it was Actonel) for some years, I switched to Alendronate (generic for Foxamax) because it was less expensive. I got the good news from my Dr. this past February or March that I no longer had osteoporosis and I was to stop taking the medication (Alendronate 70 mg.). I can't remember when I stopped the Alendronate, but somewhere between then and now (which would be between February and May of this last year) I've become very sore in all my joints/muscles that I began to wonder if I had contracted Lymes Disease or was getting Rheumatoid Arthritis! I'm normally very active; I work with horses and thought I picked up a deer tick or something. I can hardly get into or out of bed, when I'm up, I can hardly walk or move my arms, and the muscles in my lower spine hurt so bad it feels like I have a big bruise there. This is waking me up at night, as whenever I switch positions in bed, I wake up from the pain. All my muscles in my hands and feet hurt, too. I've been using an elastic band to stretch my legs and arms before I get out of bed as I can hardly walk after I wake up. I don't believe this is an old age thing that came on this quickly and severely and am going to call my Dr. tomorrow to see if they've ever heard of this happening before. I would guess that I was off the Alendronate at least 1 month before these symptoms started. If this is what is causing me to feel like I've been run over by a wild buffalo, I hope it doesn't take too long to go away! Please let me know if you have found anything further regarding this. I'm tired of aching all the time and I feel like I went from a perfectly healthy 57 year old to feeling like I'm 300 years old in such a short time!!
 
avatar
CleoCat replied to BruinsNana's response:
After your experience, I was wondering if I should be x-rayed...since DEXA doesn't show stress fractures.

I was on Fosx for 8yrs, stopped in 2007. I walk 4xweek and have pain in left hip that runs across the thigh for about 6months.

I was also on arthritis drug Metrotrexate 13months. Arthritis meds and Fosx have been linked together for fractures.

What do you think??What are early signs fo a fracture coming??thigh pain?
tks
 
avatar
undefined replied to whispersmom's response:
I am a 66 year old female and have been taking fosamax and
then alendronate for approximately 6 years. I have to have a
tooth removed because of a condition called "reobsorption"
where the body identifies the tooth as a foreign object and
starts attacking itself. My dentist advised me to stop taking
alendronate for at least 3 months before the extraction
because otherwise the jawbone may not heal because of
taking the alendronate. I stopped taking it and about 2 weeks
later I started having muscle and joint pain which has been
getting worse. I live in Florida but have been in New Hamp-
shire since November but I don't think the cold is an issue.
The only think different is stopping the alendronate. I will
see my Dr. when I return home to try and determine what
the problem is but it sounds exactly what you are writing
about.
 
avatar
whispersmom replied to 31347294's response:
Hi undefined, My "condition" has not improved much. This started over 2 years ago and at one point I had a sort of remission for 4 months. Then the all over pain returned. I've heard about the jaw issues and thankfully I haven't had any trouble there. So sorry to hear about your tooth and your pain. I have had a lot of blood work done to rule out some things, such as lupus, rheumatoid arthritis, MS, as well as a couple others (can't remember what else right now). Everything came back normal. I spoke with my OBGYN a few months after this pain started and he told me that they had never heard of anyone having these pain issues after stopping the Alendronate. My rheumatologist (which I never had as a doctor until after this pain started and forced me to see him) also said that the Alendronate would not cause this. So, on my last visit to him I brought him a printout from a link another gal having pain issues sent me. He said he was glad I brought it in and that it was a update from the FDA regarding this medication. Here's the link for you to read:

http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm124165.htm

I see my rheumatologist again this month and will be curious to see if he's done any research on this. Seems like doctors are washing their hands of this medication and just continue to prescribe it. This pain at times is almost unbearable. I am on Gabapentin 300 mg. twice a day and it seems to help sometimes. On occasion, when I can't stand it anymore, I take 800 mg. of Ibuprofen and that is happening more and more often. It literally has ruined my life as I once knew it. I can no longer do the type of work I used to. What really scares me is that this junk stays in your body for TEN years. Let me know how you are doing and what you think about the FDA report. Maybe you want to print it out and take it to your doctor with you.


Helpful Tips

Test your calcium supplement to see how well it dissolvesExpert
Place a calcium supplement in vinegar or warm water for 30 minutes while stirring occasionally. If the supplement dissolves, it will ... More
Was this Helpful?
55 of 66 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website